For Weight Loss, Benefits of Medications Don’t Outweigh the Risks

Using medication in combination with behavioral interventions may help you lose weight, though the addition of drugs can lead to side effects.

In an update to a 2012 recommendation, the US Preventive Service Task Force (USPSTF) says that doctors should refer adults with elevated body mass index to behavioral weight-loss interventions. These interventions tend to focus on dietary changes and more exercise. However, the task force did not recommend using weight-loss medications with behavioral techniques.

An evidence review conducted by the task force examined trials that looked at behavioral and drug-supported weight-loss interventions. Use of weight-loss drugs has increased as new drugs have been approved in the last six years. Since 2012, Belviq (lorcaserin), Qsymia (phentermine/topiramate), and the latest, Contrave (buproprion/naltrexone), have hit the market.

The review found that FDA-approved weight loss medications added to behavioral intervention did lead to more weight loss, keeping the weight off and a lower risk of developing diabetes compared with behavioral intervention alone. However, those on medications did experience more adverse events, leading many of them to drop out of trials. For example, dizziness and cognitive impairment was seen with Belviq, and nausea, constipation, headache and dry mouth with Contrave.

Researchers also found that there is relatively little data on whether weight-loss interventions can keep weight off and lead to other health benefits in the long term.


Jonathan Block

Jonathan Block

Jonathan Block is MedShadow's content editor. He has previously worked for Psychiatry Advisor, Modern Healthcare, Health Reform Week and The Pink Sheet.


Did you find this article helpful?


Latest News

Meds That Mess With Your Thyroid

Meds That Mess With Your Thyroid

Knowing the possible side effects of drugs you’re taking and talking to your providers about them can ensure your body’s thyroid is working. 

  • Advertisement